This case report describes three cases of canine cutaneous drug hypersensitivity with systemic signs presumed to be secondary to perioperative drug administration suspected to induce either erythema multiforme (EM) or Stevens-Johnson syndrome (SJS)/toxic epidermal necrolysis (TEN). Tentative diagnoses on the canine EM and SJS/TEN disease spectrum were based on clinical and histological assessments. Although no general consensus has been reached regarding the diagnostic criteria and evidence-based treatment standards for this disease spectrum in veterinary medicine, along with early identification of dermatological signs and withdrawal of suspected drugs, commencement of intensive management as a patient with burn injury in a medical intensive care unit results in favourable outcomes even with generalised disease. This report highlights the importance of early identification and intensive care for the disease and the need for further investigation of the efficacy of adjunctive therapies with reported immunomodulatory agents including glucocorticoids and human immunoglobulins to establish evidence-based treatment standards.
- drug hypersensitivity
- intensive care
Statistics from Altmetric.com
Contributors KS: anaesthesia and intensive care of described cases, histological examination, literature research and draft of manuscript. TM, TS and IAGS: literature research and draft of manuscript.
Funding This work was supported by research grant from the SACRC Foundation/Grant Number: 2018-1.
Competing interests None declared.
Data sharing statement No additional data are available.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.